Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Can a combination of alcohol with antibiotics and hydrocodone cause rashes ?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I am a 42 yr old male. I returned from China about 3 weeks ago and not feeling great. Stomach felt like flu and vertigo. After a few days I began to feel better but developed a tooth infection. I could not get to the dentist immediately but took some codeine left over from a previous occurrence. I did go out and had a few drinks while taking this drug and the next day I noticed a rash on my cheeks. I stopped drinking and taking the drug and it seemed to go away. One week later I went to the dentist and had an extraction of the infected tooth. They gave me hydrocodone for the pain and antibiotics for the infection. The next day my wife and I went to Scottsdale for our anniversary. I went into the sun (light completion) and that night had a few drinks again (dummy). The next day and almost immediately as I are breakfast the rash came back worse than before. I immediately stopped the pain meds...This was 24 hrs ago and the rash seems better. It is now red, dry and scaly. Should I be concerned?
Posted Sat, 21 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rhea Chanda 1 hour later
Thanks for the query.

It seems that you have developed a sensitivity to the pain medication.The group codeine/hydrocodone may be the root cause here.Along with that,the combination of alcohol and narcotic pain killers didnt help.You should never combine narcotics pain relievers with alcohol or any kind.Please remember that.You did right to stop the drug.I dont think that you have any reason to worry yet,as long as the rash has reduced and you dont have any other allergic reactions/side effects.
The rash will dry up on its own .No need to do anything.If you are still in pain,check with your dentist to change the group of the drug.
If not,there isnt any cause to worry.
Stop using the narcotics and avoid alcohol till you finish the medicines.

Hope I have answered your query. If you have any follow up queries I will be available to answer them
Above answer was peer-reviewed by
Follow-up: Can a combination of alcohol with antibiotics and hydrocodone cause rashes ? 5 hours later
Thank you for the response. I have also had feelings of mental fogginess and bouts of stomach nerviousness/lack of appetite. This was without and before and after taking the meds. I orignally accepted this as part transition from my recent trip to china but this reaction is far more severe and long lasting than before. I have been extremely tired as well. Any possible relation or none at all to the above mentioned situation?
Answered by Dr. Rhea Chanda 13 hours later
Hi again,

Well, narcotic pain killers have a sedative effect on the body. But if this is happening all the time without the medication, it could be due to the stomach flu that you may have picked up in China.

The difference in climate and food may have caused this.

I would advise getting a complete blood count done. There will be indication of infection if indeed that is the cause. In such a case antibiotics will be required. I know that you already have taken antibiotics but a different group may be needed in GI problems.

I suggest seeing your doctor for getting few blood tests.

Thanks again for posting your query on XXXXXXX Wish you good health and speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor